open
webcast resource

Debate: Do AED's contribute to suicide risk in epilepsy? NO

Counseling patients with epilepsy

May 09, 2014 | Length: 8:09 min


Infos

Congress:The 8th World Congress on Controversies in Neurology
Presenter:K. Vonck
Description:

ANTI-EPILEPTIC DRUG TREATMENT AND SUICIDE RISK. NO Kristl Vonck Department of Neurology, Reference Center for Refractory Epilepsy, Ghent University Hospital, Belgium
Anti-epileptic drug treatment aims at reducing cortical excitability in the brain to suppress seizure activity. None of the AEDs is able to selectively decrease hyperexcitability in epileptogenic areas. AEDs are therefore notoriously known to have potential psychiatric side effects such as depression or agitation potentially by interfering with the normal balance of excitation/inhibition in the brain. Moreover, epilepsy itself is a condition with a high comorbidity for psychiatric disorders such as depression. There is conflicting evidence whether anti-epileptic drugs and their psychotropic effects play a significant role in the high suicide mortalitity of patients with epilepsy. In 2008, the FDA issued an alert on icreased risk of suicide in people taking AEDs following a meta-analysis. However this analysis has been criticized and studies since then suggest that a subgroup of patients with comorbid psychiatric disorders is at risk for suicidal ideation. Non-depressed patients with epilepsy taking AEDs did not have an increased risk in suicide in a large UK study. Physicians should be aware of the potential problem and proactively investigate epilepsy patients for psychiatric comorbidity and treat both disorders accordingly. Comorbid depression and the first 6 months after epilepsy surgery appear to be risk factors that can be easily monitored by treating physicians. The presence of risk factors such as depression in patients with epilepsy should not delay AED treatment as the risks associated with seizures outweigh the evidence for increased AED-related suicide risk.

Category: Neurology; Epilepsy;